Penicillin Nearly Kills 9 Year Old Girl Due to Rare Reaction


December 6, 2010

Penicillin Nearly Kills 9 Year Old Girl Due to Rare Reaction

A young boy suffering from Stevens Johnson Syndrome Source: Darren Gregory, M.D.

Penicillin is a commonly used antibiotic that is meant to cure illnesses; this is what was expected to happen when Eve Jones was given penicillin two years ago. Instead she developed Stevens Johnson syndrome. This rare reaction to medication causes the body to burn from the inside out. Eve had tonsillitis two years ago and has been fighting for her life ever since, she is only 9 years old.

Eve developed what is known as the most severe form of SJS, Toxic Epidermal Necrolysis. Cell death causes the layers of the skin to separate and slough off, as well as affecting mucous membranes, including her eyes and mouth. This condition leaves many of its victims suffering through a long battle in a burn unit, with a loss of sight and a great deal of painful scarring.

There is no known cure for SJS, nor is there a clear cut description of what causes this reaction. In Eve’s case after receiving penicillin to cure her sore throat, she developed blisters in her mouth and on her lips, light sensitivity, and pains in her neck. Over two days her body erupted in painful blisters. Eve also had blisters internally including her stomach lining, windpipe and lungs.

The treatments given were similar to those of burn victims, but the Russian roulette with the antibiotics and medications left doctors and the family guessing. There was a chance Eve would die without some of the medications, but there was also a chance that the medications could worsen her symptoms and she would die with the medications.

The staff at the hospital had to make her mother and sister leave the room every 4 hours to turn the child. This experience was very painful for Eve and she cried. After two years during which she should have been an active and healthy little girl running and playing with her friends and her sister Eve is still battling to regain her mobility and her confidence.

Her eyes have been so affected by her condition that she wears sunglasses at all times due to the severity of her sensitivity to the sun. Her lungs have also experienced major scarring. Even now Eve and her parents are aware that she will likely need to undergo more surgeries and will have to take medications probably for the rest of her life.

At this time doctors claim that Eve is about 70 percent recovered, however the remains of the condition will always be with her. The scarring, the pain, the medication, the surgeries, all of this has been visited upon a small girl who has fought through it with bravery and resilience to be able to play her first game of football on the school team.

Publisher: Salient News


1 comment on “Penicillin Nearly Kills 9 Year Old Girl Due to Rare Reaction”

Tweets that mention Penicillin Nearly Kills 9 Year Old Girl Due to Rare Reaction — Topsy.com

[…] This post was mentioned on Twitter by Salient-news, Salient-news. Salient-news said: Penicillin Nearly Kills 9 Year Old Girl Due to Rare Reaction http://bit.ly/hxsRNs #health […]

Comments are closed.